This site is intended for healthcare professionals

Go to /sign-in page

You can view 5 more pages before signing in

GLP1 receptor agonists and diabetic ketoacidosis (DKA) when concomitant insulin was rapidly reduced or discontinued

Last reviewed dd mmm yyyy. Last edited dd mmm yyyy

Authoring team

GLP-1 receptor agonists: reports of diabetic ketoacidosis when concomitant insulin was rapidly reduced or discontinued

Diabetic ketoacidosis has been reported in patients with type 2 diabetes on a combination of a GLP-1 receptor agonist and insulin who had doses of concomitant insulin rapidly reduced or discontinued

  • GLP-1 receptor agonists are not substitutes for insulin, and any reduction of insulin should be done in a stepwise manner with careful glucose self-monitoring
  • abrupt discontinuation or reduction in insulin doses can lead to poor glycaemic control, with a risk of diabetic ketoacidosis

Advice for healthcare professionals (1):

  • serious and life-threatening cases of diabetic ketoacidosis have been reported in association with exenatide, liraglutide, and dulaglutide, particularly after discontinuation or reduction of concomitant insulin
  • blood glucose self-monitoring is necessary when adjusting the dose of insulin, particularly when GLP-1 receptor agonist therapy is initiated and insulin is reduced
  • if the insulin dose is to be reduced, a stepwise approach is recommended
  • discuss with patients the risk factors for and signs and symptoms of diabetic ketoacidosis and advise them to seek immediate medical advice if these develop

Reference:

  • MHRA (June 2019). GLP-1 receptor agonists: reports of diabetic ketoacidosis when concomitant insulin was rapidly reduced or discontinued.

Related pages

Create an account to add page annotations

Annotations allow you to add information to this page that would be handy to have on hand during a consultation. E.g. a website or number. This information will always show when you visit this page.